Experts in dermatology discuss the occurrence of head and neck dermatitis and the difficulties in treatment.
Peter A. Lio, MD: I wanted to ask you guys about the head and neck dermatitis that is also sometimes described with dupilumab therapy. Have you seen it? What are your thoughts on this as being another identified adverse event from dupilumab? Emma, do you want to start us off on this question?
Emma Guttman, MD, PhD: Yes, we see patients who have a prominence of head and neck dermatitis. For some patients, it’s just that head and neck may not have improved as much as the other parts of the body. I’ve seen patients who were covered and didn’t improve much in the face or the neck. But for some patients, we see an exacerbation in the face and neck. We don’t understand it fully. It may be that dupilumab doesn’t target the Th1 [T helper cell type 1] immune axis; it targets Th2, and to some effect, it targets Th17. Th1 is involved in allergic contact dermatitis, so that’s a possibility, as is rosacea, potentially. We don’t understand where it comes from, but we see that. It’s rare, but we also see some patients with some psoriasiform rashes.
Peter A. Lio, MD: Linda, have you seen some of these folks too? Have you noticed some different subtypes that are starting to become more obvious now?
Linda Stein Gold, MD: I’ve seen it rarely. I’m not exactly sure how to treat these patients. I’ve seen case reports using itraconazole to treat them. I’m not sure that I have a great handle on what to do with them. I have seen it, and a lot of times it’s in patients who are doing quite well, so it’s a bit of a mystery to me.
Peter A. Lio, MD: I’m with you. We [at the Northwestern University Feinberg School of Medicine] wrote a small review paper last year, and we found that it’s a fairly rare event. It seems like it’s much less than 10% of patients, maybe closer to 3% to 5%. I’ve heard varying things, so it may have something to do with what your population is enriched with. Some of them do look different phenotypically. Some are more like rosacea, and you wonder if this is a steroid-induced rosacea from using steroids on their face.
Some of it looks more fungal, so we wonder if it’s a Malassezia-type process. For others, I worry that it is a contact dermatitis, either new or somehow unmasked or shifted around. Trying to separate all those things and then trying to treat them empirically is where we end up. It’s also true that, for most of the patients I’ve seen, the body is quite clear, so they responded well. We then see this secondary effect.